Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 37, NWS Brownsville, TX

August 31, 2005Hidalgo County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Aug 31, 2005, 5:50 PM CDT for Hidalgo County, Texas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2005, 5:50 PM CDT (22:50 UTC)
Expired
Aug 31, 2005, 6:20 PM CDT
In force
30 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 83 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 6:13 PM CDTTSTM WND DMGEdinburg, TX4 POWER POLES DOWN NEAR EDINBURG WATER PLANT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 10.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2005-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2005-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2222 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 312252
SVRBRO
TXC215-312330-
/O.NEW.KBRO.SV.W.0037.050831T2250Z-050831T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
550 PM CDT WED AUG 31 2005

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL HIDALGO COUNTY IN DEEP SOUTH TEXAS   
  THIS INCLUDES THE CITIES OF...SAN JUAN...PHARR...MCALLEN...        
  EDINBURG...EDCOUCH...DONNA...ALAMO

* UNTIL 630 PM CDT

* AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS  
  OF 60 MPH. THIS STORM WAS LOCATED NEAR MCALLEN...AND IS MOVING     
  EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PHARR BY 555 PM CDT
  EDINBURG BY 600 PM CDT
  SAN JUAN BY 615 PM CDT
  ALAMO AND DONNA BY 630 PM CDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 2633 9828 2615 9831 2609 9803 2631 9794

$$

SPEECE
1 follow-up statement
000 
WWUS54 KBRO 312320
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
617 PM CDT WED AUG 31 2005

TXC215-312324-
/O.CAN.KBRO.SV.W.0037.000000T0000Z-050831T2330Z/
HIDALGO TX-
617 PM CDT WED AUG 31 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HIDALGO COUNTY
IS CANCELLED...

AT 617 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE 
INDICATED THAT THE THUNDERSTORM WHICH PRODUCED THE SEVERE WEATHER IN 
SOUTH CENTRAL HIDALGO COUNTY HAS MOVED EAST AND HAS MERGED WITH THE 
CONVECTION ALONG THE CAMERON AND HIDALGO COUNTY LINE.  HOWEVER...A 
TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN CAMERON COUNTY 
UNTIL 645 PM.  

LAT...LON 2633 9828 2615 9831 2609 9803 2631 9794

$$

SPEECE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:04 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 31, 3:04 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
304 PM CDT WED AUG 31 2005

.DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE POPPED UP ON THE SEABREEZE THIS
AFTERNOON. SEABREEZE AND OUTFLOW DOMINATED PRECIPITATION WILL
MEANDER ROUND DEEP SOUTH TEXAS UNTIL PEAK HEATING WANES AROUND
SUNSET. SEABREEZE ACTIVITY WILL CONTINUE DURING THE NEXT FEW DAYS
AS AN UPPER LEVEL TROUGH WILL COMBINE WITH DEEP LLVL MOISTURE.
UPPER RIDGING WILL MOVE IN FROM THE EAST ON MONDAY...ALONG WITH
DECREASED MOISTURE. THIS SHOULD DECREASE RAIN CHANCES. MODELS ALSO
SLOWLY DECREASE HIGH TEMPERATURES INTO EARLY NEXT WEEK AWAY FROM
THE LAST FEW DAYS RECORD SETTERS AND BACK DOWN CLOSER TO NORMAL.

&&

.MARINE...
BUOY 42020 REPORTED A SOUTH WIND OF 10 TO 12 KNOTS WITH 3 FOOT SEAS.
RIDGING WILL GRADUALLY BUILD OVER THE WESTERN GULF OF MEXICO AND
PERSIST THROUGH THE NEXT FEW DAYS. THIS PATTERN WILL RESULT IN LOW
TO MODERATE SEAS AND LIGHT TO MODERATE WINDS ALONG THE LOWER TEXAS
COAST THROUGH THE END OF THE WEEK.

&&

.AVIATION...
VFR CONDITIONS WITH LIGHT TO MODERATE WINDS AND FEW TO SCATTERED
CLOUDS WILL PREVAIL FOR MUCH OF THE NEXT 24 HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  82  92  81  93  81 /  10  20  10  20  10
BROWNSVILLE          78  97  78  96  77 /  10  20   0  30  10
HARLINGEN            78  98  77  99  77 /  10  20  10  30  10
MCALLEN              78 100  78  99  78 /  10  20  10  30  20
RIO GRANDE CITY      76 103  77  98  75 /  10  10  10  20  20
SOUTH PADRE ISLAND   82  91  81  92  82 /  10  20  10  20  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.

&&

64/65
Hazardous weather outlook, Aug 31, 5:36 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
536 PM CDT WED AUG 31 2005

TXZ248>257-011100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
536 PM CDT WED AUG 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY OVER STARR...
HIDALGO...WILLACY AND CAMERON COUNTIES THROUGH EARLY THIS EVENING.
TORRENTIAL RAIN...FREQUENT LIGHTNING AND WIND GUSTS TO 50 MPH CAN
BE EXPECTED SOUTH OF A LINE FROM EL SAUZ TO RAYMONDVILLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.

MAXIMUM HEAT INDEX VALUES BETWEEN 105 AND 110 DEGREES CAN BE
EXPECTED DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

AP

In the hours before

Local storm report, Aug 31, 5:47 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
547 PM CDT WED AUG 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     MCCOOK                  26.48N 98.38W
08/31/2005  56 MPH           HIDALGO            TX   CO-OP OBSERVER

0450 PM     TSTM WND DMG     RAYMONDVILLE            26.48N 97.78W
08/31/2005                   WILLACY            TX   DEPT OF HIGHWAYS

            ROOF BLOWN OFF DEPARTMENT OF TRANSPORTATION BUILDING

0507 PM     TSTM WND DMG     RAYMONDVILLE            26.48N 97.78W
08/31/2005                   WILLACY            TX   LAW ENFORCEMENT

            POWER POLES DOWN

&&

ML

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 4:50 PM CDTTornado WarningBROCameron, Willacy25 min
Aug 31, 5:08 PM CDTSevere Thunderstorm WarningBROHidalgo37 min
Aug 31, 5:16 PM CDTTornado WarningBROCameron, Hidalgo, Willacy29 min
Aug 31, 5:46 PM CDTTornado WarningBROCameron, Hidalgo, Willacy29 min
Aug 31, 6:12 PM CDTTornado WarningBROHidalgo37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.